CaltechAUTHORS
  A Caltech Library Service

Geometrodynamics: the nonlinear dynamics of curved spacetime

Scheel, M. A. and Thorne, K. S. (2014) Geometrodynamics: the nonlinear dynamics of curved spacetime. Physics-Uspekhi, 57 (4). pp. 342-351. ISSN 1063-7869. https://resolver.caltech.edu/CaltechAUTHORS:20140807-094106201

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20140807-094106201

Abstract

We review discoveries in the nonlinear dynamics of curved spacetime, largely made possible by numerical solutions of Einstein's equations. We discuss critical phenomena and self-similarity in gravitational collapse, the behavior of spacetime curvature near singularities, the instability of black strings in five spacetime dimensions, and the collision of four-dimensional black holes. We also discuss the prospects for further discoveries in geometrodynamics via observations of gravitational waves.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.3367/UFNe.0184.201404b.0367 DOIArticle
http://iopscience.iop.org/1063-7869/57/4/342/PublisherArticle
Additional Information:© 2014 Uspekhi Fizicheskikh Nauk, Russian Academy of Sciences. Received 9 January 2014. We are grateful to Thorne's dear friend, the late Leonid Petrovich Grishchuk, for urging us to write this review article, and for many stimulating discussions. We thank members of the SXS collaboration and of the Caltech/ Cornell Vortex/Tendex research group for data used for figures in Section 5 and for the work that made much of that section possible. We gratefully acknowledge support from the Sherman Fairchild Foundation, the Brinson Foundation, and NSF grants PHY-106881 and AST-1333520.
Funders:
Funding AgencyGrant Number
Sherman Fairchild FoundationUNSPECIFIED
Brinson FoundationUNSPECIFIED
NSFPHY-106881
NSFAST-1333520
Issue or Number:4
Classification Code:PACS: 04.20.-q; 04.50.Gh; 04.25.dg; 04.25.dc
Record Number:CaltechAUTHORS:20140807-094106201
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20140807-094106201
Official Citation:Geometrodynamics: the nonlinear dynamics of curved spacetime M A Scheel and K S Thorne 2014 Phys.-Usp. 57 342
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:48171
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:07 Aug 2014 21:22
Last Modified:03 Oct 2019 07:01

Repository Staff Only: item control page